People who take an integrase inhibitor as part of their HIV treatment appear to gain more weight than others after starting treatment and the trend is more common in women and black people, according to a review of observational studies and clinical trials published in the Journal of Virus Eradication. Its authors are Dr Andrew Hill of the University of Liverpool, Dr Laura Waters of the Mortimer Market Centre and Professor Anton Pozniak of Chelsea and Westminster Hospital, both in London.
Gaining a modest amount of weight after starting antiretroviral treatment is common, but the authors are concerned that integrase inhibitor treatment may be linked to unusual weight gain and that more evidence is needed to show whether weight gain is a common side-effect of integrase inhibitors, who is at higher risk and whether specific regimens are more likely to lead to the side effect.
Four integrase inhibitors are currently approved for use in people living with HIV: raltegravir (Isentress), dolutegravir (Tivicay, also in Triumeq and Juluca), elvitegravir (in Stribild or Odefsey) and bictegravir (in Biktarvy). Integrase inhibitor-based treatment is recommended as a preferred option for first-line HIV treatment in many countries. The first integrase inhibitor, raltegravir, was approved in 2007.
Several randomised clinical trials comparing an integrase inhibitor to a boosted protease inhibitor have shown greater weight gain in people receiving an integrase inhibitor. Studies have typically reported median gains of between 1kg and 4kg over one to two years of follow-up.
In the ACTG 5257 study, people randomised to raltegravir were significantly more likely to become obese or overweight than people receiving either boosted darunavir or atazanavir. The risk was especially high in black participants; they were 55% more likely to be obese or overweight at the end of the follow-up period if taking raltegravir, compared to white or Hispanic participants. In this study everyone took tenofovir (TDF) and emtricitabine as a backbone.
In the NEAT-001 study, in which everyone took raltegravir, those randomised to receive raltegravir and boosted darunavir had higher trunk fat levels than people receiving raltegravir, tenofovir (TDF) and emtricitabine after 96 weeks.
In the SPRING-1 study, people who took dolutegravir gained more weight than those who took efavirenz.
In the NEAT-001 study, in which people already had suppressed viral load treatment when they switched treatment, those who switched to dolutegravir gained 1kg more than people who remained on a boosted protease inhibitor after 48 weeks.
In the Gilead 1490 study, which compared dolutegravir to the newest integrase inhibitor, bictegravir, participants in both arms gained over 3kg over 96 weeks. Everyone received a backbone of tenofovir alafenamide (TAF) and emtricitabine. There is some evidence that people taking TAF gain more weight on an integrase inhibitor than people taking tenofovir disoproxil (the TDF), the original formulation. One observational study found that dolutegravir combined with abacavir resulted in greater weight gain than dolutegravir and tenofovir (TDF), but whether this indicates that tenofovir disoproxil moderates any weight gain during integrase inhibitor treatment is uncertain.
The authors also draw attention to several observational cohort studies showing greater weight gain in people starting or switching to integrase inhibitor treatment, especially in women. For example, a large Brazilian cohort study found that people who started treatment with an integrase inhibitor were seven times more likely to become clinically obese after starting treatment.
None of this evidence proves that integrase inhibitors lead to weight gain in the majority of people who take them, nor that the weight gain is sufficient to cause long-term harm in most people who gain weight. A body mass index of 30 or above (clinical obesity) predicts reduced life expectancy, as obesity raises the risk of heart disease and cancer. Most trials have not looked at the proportion of people who become obese after starting an integrase inhibitor.
What’s especially unclear is whether women and black people are at higher risk of becoming obese on integrase inhibitor treatment. Several trials and observational studies suggest this is so, but black people have been under-represented in most studies.
What’s needed, say the authors, is more evidence from large clinical trials now underway, and a standardised analysis of all the trials where body mass index was measured at the beginning and end of the study. The studies should also look at markers of cardiovascular risk.
The trials now taking place are all being carried out in sub-Saharan Africa, so their findings will provide more information about the risk of weight gain for black people and women taking an integrase inhibitor.
By Keith Alcorn
Hill A, Waters L. Pozniak A. Are new antiretroviral treatments increasing the risks of clinical obesity? J Virus Eradication 5: e45-47, 2019.